Ohio, 2024

Tornadoes and Hail in Ohio, April 17, 2024

April 17, 2024 · NWS CLE · 14 events in 8 counties and zones

At the surface, an occluded low drifted from northeastern WI to the central Upper Peninsula of MI during the early afternoon through early evening of the 17th. Simultaneously, the low's attendant warm front drifted eastward across central Lake Erie and far-western PA, and the low's attendant cold front swept eastward from near the northwest OH/northeast IN border and central IN to near the OH/PA…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

At the surface, an occluded low drifted from northeastern WI to the central Upper Peninsula of MI during the early afternoon through early evening of the 17th. Simultaneously, the low's attendant warm front drifted eastward across central Lake Erie and far-western PA, and the low's attendant cold front swept eastward from near the northwest OH/northeast IN border and central IN to near the OH/PA border, which caused the warm sector to shrink with time. Scattered multicell thunderstorms and a few supercell thunderstorms developed along and ahead of the cold front, and persisted generally eastward across northern OH as the storms encountered weak to moderate MUCAPE and DCAPE, respectively, and moderate to strong effective bulk shear. This environment allowed storms to produce damaging hail and straight-line convective wind gusts, respectively. Three tornadoes also occurred amidst favorably-low mixed layer lifting condensation levels less than 1500 meters AGL and favorably-strong, surface-based effective storm-relative helicity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 17, 12:39 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 17, 12:39 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
139 PM EDT Wed Apr 17 2024

.SYNOPSIS...
Low pressure over the Upper Midwest lifts a warm front north
across the region today. This system will then extend a cold
front east through the area through tonight. Another cold front
will cross the region towards the end of the week. High
pressure will return for the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
1225 PM Update...
Convection firing a little bit ahead of schedule by an hour or
two and adjusting forecast accordingly as activity ramps up in
northern IN/southern MI moving eastward.

Original discussion...
Low pressure centered over the Upper Midwest will continue to lift a
warm front northeast across the Northern Ohio Valley this morning.
Widespread showers with embedded thunder will move east through the
morning and early afternoon hours today. A brief dry period this
afternoon as a dry slot moves in place ahead of a cold front
that enters from the west.

Regarding the severe weather potential, confidence has increased in
severe storms this afternoon and evening. Looking upstream, a fairly
impressive dry slot is taking shape over Missouri and southern
Illinois this morning and leading to wide scale clearing of low/mid
level cloud cover. There continues to be environmental support for
severe weather to initiate this afternoon and continue into the
evening hours. A fairly moist airmass will move into place
characterized by dew points in the upper 50s to lower 60s and will
increase MUCAPE values to the 1500-2000 J/kg range and deep
layer shear of 35-40 knots. Curved hodographs in addition to
much of the shear occurring in the low levels will support
rotating storms with the potential to produce a tornado and
large hail. There remains the potential for damaging wind gusts
especially as discrete storms become more organized and linear
while moving eastward. As such, SPC has kept nearly all of our
area in a Slight Risk (Level 2 of 5) for severe weather with all
hazards possible.

Given the expansive dry slot forming to our west there is the
potential for storms to initiate anywhere between our CWA
border to just west of I-71. Latest hi-res guidance is already
picking up on a further east initiation around 6PM tonight which
would isolate the severe weather potential to locations along
an east of I-71. Will continue to monitor trends in latest hi-
res guidance and upstream observations with each forecast
update. QPF values have continued to decrease in addition to
fairly fast moving storms so the heavy rain and isolated
flooding threat continues a downward trend.

Cold front will continue to push remaining showers and storms
east overnight tonight and keep us dry for Thursday. High
temperatures in the 70s today ahead of the cold front as we
remain in the warm sector. Overnight lows tonight in the lower
50s with high temperatures on Thursday rising into the mid to
upper 60s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Upper-level trough gradually builds in to the upper Great Lakes
Thursday night and Friday, with an occluded surface low beneath
this. A cold font extending south from this low moves east across
the region Thursday night into Friday with rain showers and perhaps
isolated thunderstorms late Thursday through Friday morning.
Confidence in precipitation continues to increase with increase PoPs
(to 70-90% areawide) reflecting this. A ridge of high pressure
extending from a high pressure center over the northern Great Plains
begins building in Friday night through Saturday night. Cooler
temperatures are expected behind the frontal passage with below
normal temperatures through the short term period. Low temperatures
into the 30s are possible Saturday night into Sunday morning. Frost
conditions (36 degrees or lower and wind speeds less than 10 mph)
seems likely with ensemble guidance generally showing 40-60%
probabilities, with freeze conditions (temps of 32 or lower) much
less likely and probably more reserved to inland valleys (especially
interior parts of Northwest Pennsylvania). With the start of the
growing season, we may have a first shot at frost advisory or freeze
warning headlines this weekend.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure continues to build in on Sunday and Monday with below
normal temperatures continuing. May have another shot at
frost/freeze Sunday night into Monday morning, though ensemble
guidance currently is a couple degrees warmer than Saturday night,
so perhaps a lower probability of frost/freeze. High pressure
centered over the region on Monday departs to the east as an upper-
level trough approaches from the west, with increasing PoPs (around
20-40%) on Tuesday.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
Gusty winds 25-35kts mainly out of the southwest ahead of lines
of thunderstorms moving into western Ohio at this hour. There is
a potential for strong wind gusts/hail and isolated tornadoes
with this activity through the 01Z Thursday. TAF carries G45KT
in TEMPO with IFR thunderstorms as the lines of convective
activity move west to east. Generally gave 2hr windows for the
stronger thunderstorm activity in timing the storms as they
should be relatively quick movers with limited development of
additional storms behind the main lines. This is in conjunction
with a cold front that will trail the storms, and expect a wind
shift to a more westerly direction behind the cold front which
will be through the area by 03Z Thursday. Winds will ease behind
the front as well eventually below 12kts overnight. Brief MVFR
ceilings possible later overnight behind the main thunder storm
activity lingering into the daylight hours Thursday.

Outlook...Non-VFR possible for Friday into Saturday in rain.

&&

.MARINE...
Winds weaken and become southerly as a warm front lifts across Lake
Erie today. A cold front quickly follows with winds becoming
westerly tonight. Winds quickly become southerly again on Thursday
night with a cold front moving across the lake early Friday morning.
Westerly flow may approach 20 knots on Friday and again on Saturday
(though flow may be more southwest on Saturday). HIgh pressure
gradually builds in through Monday, so am expecting weakening winds
through that period.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.

&&

SYNOPSIS...Iverson
NEAR TERM...Iverson/26
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...26
MARINE...Saunders
Hazardous weather outlook, Apr 17, 11:32 AM EST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1232 PM EDT Wed Apr 17 2024

OHZ003-006>011-017>020-027>031-036>038-047-181645-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Hancock-Seneca-Huron-
Medina-Wyandot-Crawford-Richland-Ashland-Wayne-Marion-Morrow-Holmes-
Knox-
1232 PM EDT Wed Apr 17 2024

...TORNADO WATCH 122 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS.

OHZ012>014-021>023-032-033-089-PAZ001>003-181645-
Lake-Geauga-Ashtabula Inland-Summit-Portage-Trumbull-Stark-Mahoning-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
1232 PM EDT Wed Apr 17 2024

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe storms are possible this afternoon and evening. All
severe weather threats including large hail, a couple of tornadoes,
and damaging wind gusts are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS.

LEZ061-147>149-162>169-181645-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
1232 PM EDT Wed Apr 17 2024

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

Strong to severe storms are possible this afternoon and evening. All
severe weather threats including large hail, a couple of tornadoes,
and damaging wind gusts are possible mainly in nearshore waters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142>146-181645-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Avon Point to Willowick OH-
1232 PM EDT Wed Apr 17 2024

...TORNADO WATCH 122 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

Strong to severe storms are possible Wednesday afternoon and
evening. All severe weather threats including large hail, a couple of
tornadoes, and damaging wind gusts are possible.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Detroit radar (KDTX), 114 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
April 17, 1:59 PM EST
Where
Lucas County, 1.48 mi NNW of Westhaven
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.690, -83.680

Approximately 1-foot diameter tree snapped about two-miles SSE of Sylvania.

Thunderstorm Wind, Lucas

When
April 17, 2:01 PM EST
Where
Lucas County, 1.2 mi WSW of Trilby
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.721, -83.640

Several tree branches downed near corner of Clover Lane and West Alexis Road between Sylvania and Hopewell Heights.

Thunderstorm Wind, Marion

When
April 17, 3:01 PM EST
Where
Marion County, 0.77 mi SW of Oak Knoll
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
40.562, -83.160

Utility poles downed about three-miles southwest of Marion.

Thunderstorm Wind, Marion

When
April 17, 3:05 PM EST
Where
Marion County, 2.18 mi SSW of Marion Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.589, -83.080

Trained spotter estimated a peak convective wind gust of 65-mph about two-miles east of Marion.

Tornado, Crawford

When
April 17, 3:06 PM EST to 3:11 PM EST
Where
Crawford County, 1.08 mi W of Bucyrus to 2.45 mi ENE of Bucyrus
Rating
EF1
Path length
3.47 mi
Path width
100 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
40.798, -83.001

An EF1 tornado with estimated peak winds of 110 mph occurred in Bucyrus. The tornado began near the bend of Kerstetter Road and West Southern Avenue. The tornado yielded 80 mph winds with damage to the roof of a home on West Southern Avenue. The tornado tracked northeastward and produced scattered damage in the form of broken tree limbs. The tornado continued northeastward across the Sandusky River and intensified with winds up to 100 mph. Several large hardwood trees were uprooted, a garage was destroyed, a small trailer rolled, three chimneys were blown down, several large trees were uprooted, and a shed was destroyed near the intersection of Ridge Avenue and Wise Street. The tornado continued northeastward with maximum winds of 110 mph while moving a house off its foundation. The tornado also caused roof damage to the post office and a roof collapse at a convenience store in and around downtown Bucyrus. In addition, an abandoned plant wall was blown out and several antennas were bent. The tornado continued northeastward, downed several large trees across a golf course, and damaged a storage shed. Several tree limbs were broken as the tornado tracked farther northeastward and weakened. The tornado finally ended along Beechgrove Road northeast of U.S. Highway 30.

Thunderstorm Wind, Marion

When
April 17, 3:06 PM EST
Where
Marion County, Marion Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.620, -83.070

The Marion Airport ASOS recorded a peak convective wind gust of 64-mph from a passing thunderstorm.

Hail, Ashland

When
April 17, 3:14 PM EST
Where
Ashland County, 0.08 mi WNW of Nankin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.920, -82.281

Hail up to quarter-size in Nankin.

Thunderstorm Wind, Richland

When
April 17, 3:49 PM EST
Where
Richland County, 2.99 mi ESE of Bellville
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.608, -82.465

Multiple trees snapped about 3-feet above ground level along OH Route 97, about halfway between Bellville and Butler. All of the trees were about 1.5-feet in diameter.

Thunderstorm Wind, Holmes

When
April 17, 4:18 PM EST
Where
Holmes County, 0.39 mi SE of Big Prairie
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.666, -82.094

Tree downed in Big Prairie.

Thunderstorm Wind, Holmes

When
April 17, 4:19 PM EST
Where
Holmes County, 1.45 mi NNW of Glenmont
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.540, -82.108

Tree downed along Township Road 222, about two-miles NNW of Glenmont.

Thunderstorm Wind, Holmes

When
April 17, 4:30 PM EST
Where
Holmes County, 0.23 mi NE of Millersburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.553, -81.918

Tree downed in Millersburg.

Thunderstorm Wind, Holmes

When
April 17, 4:30 PM EST
Where
Holmes County, 0.32 mi SSW of Killbuck
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.496, -81.983

Tree downed in Killbuck.

Tornado, Portage

When
April 17, 5:45 PM EST to 5:51 PM EST
Where
Portage County, 1.63 mi W of Windham to 1.54 mi E of Mahoning
Rating
EF1
Path length
3.97 mi
Path width
65 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
41.232, -81.081

An EF1 tornado with estimated peak winds of 110 mph occurred in Windham. The tornado began near the intersection of OH Route 303 and Stanley Road. The tornado|produced wind damage of EF0 to low end EF1 intensity as it downed trees and damaged roofs of several buildings. The tornado continued northeastward toward Bryant Road, where the tornado caused significant damage to a large garage and moved a shed several yards, in addition to downing several trees. The tornado crossed|the Ohio Turnpike, impacted three tractor trailers, and closed the highway for some time. North of the Ohio Turnpike and off Bryant Road, the tornado heavily damaged a mobile home, flipped over a car and boat, and caused other minor structural damage,|indicative of EF1 damage. The tornado continued northeast toward Parkman Road, Crestview Drive, Wisteria Street, and Geneva Drive. This area experienced the greatest damage from the tornado, indicative of the 110 mph rating. Several homes were heavily damaged with loss of roofing material, siding, and blown out windows. Two homes were shifted off their foundations. Numerous large trees were downed onto some homes. The tornado continued northeastward and crossed OH Route 82, west of Horn Road, where several trees were snapped. The tornado continued producing tree|damage to Frazier Road before dissipating prior to reaching Silica Sand Road.

Tornado, Trumbull

When
April 17, 6:01 PM EST to 6:06 PM EST
Where
Trumbull County, 0.71 mi NW of State Rd to 1.94 mi NNW of Champion
Rating
EF0
Path length
2.95 mi
Path width
20 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.306, -80.911

An EF0 tornado with estimated peak winds of 80 mph impacted portions of Southington and Champion Townships in Trumbull County. The tornado began near OH Route|305, east of Hoffman Norton Road. Damage in this location included significant damage to a garage and some downed trees and roofing damage, indicative of 80 mph tornadic winds. The tornado continued northeastward to Oak Hill Drive, where additional downed trees caused damage to a couple homes. The tornado continued northeastward to Downs Road NW, where more downed trees caused more home damage. The tornado moved farther northeastward and caused more tree damage west of Mahoning Avenue (OH Route 45), but the tornado dissipated before reaching the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyThe tornado archive for Ohio, 2024Warnings in Ohio, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166875, 1166881, 1166885, 1166896, 1166892, 1166895, 1166897, 1166898, 1166899, 1166901, 1166903, 1166905, 1166893, 1166894.